|m.chelonae in Aids pt. s/p RIPE
Aug 16, 2000
I have an Aids patient s/p ripe 0n 7/15/00. He has had two clear CXRs. He had five cultures, all negative except for the last which grew m.chelonae. The only information I can find on this bug so far is that it might respond to Biaxin, and a quinolone could be added for severe disease. No information on dosage, or length of treatment or the significance of this organism. He shows no symptoms of respiratory disease. He has a t.h. count of only 92, and an ANC of 368 - so I am very concerned about another infection. v.l. is <400. He was started as a treatment naive patient on Viracept, the 250mg V BID regimen with combivir BID in February when he was started on active tuberculosis treatment. He also is taking Bactrim DS TIW, and Zithromax 1200mg Q wk.
The patient came in on 7/21/00. The only comments on the culture results of m. chelonae, are from the infection control RN to "follow up at transfer facility. She has no information on the organism.
Can anyone give me any information about the significance of this organism. If significant, how to treat it and for how long. Would Zithromax at 250 mg. bid with cipro 500 mg. bid be sufficient? So far I have not done anything except repeat the CBC,Diff and platelets(102) to double check the ANC before I deal with that problem.
I would appreciate any information that you could give me on this bug.
Replies to this message:
Response from Dr. Feinberg
M. chelonei is the "rapid grower" class of mycobacteria, and certainly can cause disease. Unlike the other mycobacteria, the rapid growers respond to combination treatment with ordinary antibiotics, such as quinolones, cephalexin, macrolides like claarithromycin, and tetracyclines. The length of treatment depends on the host and the location of the infection. It is possible to get antibiotic susceptibility testing from reference labs like the one at Denver Jewish Hospital. The most important thing in this case is to figure out whether the M. chelonei is actually causing disease. With an ANC less than 500, your patient could benefit from some GCSF. I also suggest that you obtain an infectious disease consultation to help you manage this patient, so the right combination of antibiotics and duration of treatment can be selected. You can find more information from any standard ID textbook, such as Mandell, and from the American Society of Microbiology's compendium on bacterial pathogens. There is also a wealth of articles in the literature that you can access. Good luck! [P.S. What is "RIPE"? This acronym is new to me.]
E-coli and HIV?
- Groin Pain Sign Of HIV Infection
- Is Loose Stool An Acute Symptom Of HIV?
- Is Tingling In Feet An Acute Symptom Of HIV?
- Achy Balls After Licking Penis Worried I Have HIV
- Oral Ulcers After Having Sex During Period Sign Of HIV AIDS
- Oral Ulcers After Unprotected Oral Sex Without Ejaculation Sign Of HIV AIDS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.